Wisconsin, 2004

Hail in Wisconsin, April 17, 2004

April 17, 2004 · NWS GRB · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Wisconsin during the late evening hours. One of the storms produced large hail as it moved through Marathon county near Athens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms moved across northern Wisconsin during the late evening hours. One of the storms produced large hail as it moved through Marathon county near Athens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 17, 3:00 PM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Apr 17, 3:00 PM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SAT APR 17 2004

.SHORT TERM...TONIGHT AND SUNDAY

BIG CONCERN IS EXPECTED CONVECTIVE DEVELOPMENT THROUGH THE PERIOD.

TEMPS TODAY UNDER SUNSHINE WELL INTO THE 60S...EXCEPT ALONG LAKE WHERE
TEMPS STAYED IN THE 50S. HIGH CLOUDS ASSOCIATED WITH COUPLED JET FEATURE
MOVING OUT OF THE PLAINS INTO STATE. OLD FRONT FROM YESTERDAY HAS
WEAKENED THOUGH REMAINS OVER SOUTHERN PORTION OF THE FORECAST AREA...
SEEN IN DEW POINT WITH 30S TO THE NORTH ASSOCIATED WITH CANADIAN HI AND
50S FROM FOX VALLEY SOUTH.  NEW FRONT OVER NORTHERN IL TO BE FOCUS OF
TSTM INITIATION TONIGHT AS SHORT WAVE LIFTS OUT OF THE PLAINS TONIGHT.
FORECAST AREA REMAINS NORTH OF THE FRONT...WITH ELEVATED THREAT. LARGE
HAIL POSSIBLE WITH WET BULB ZERO HEIGHTS AROUND 8K.

SURFACE LOW DEVELOPING OVER THE PLAINS IN RESPONSE TO TROF LIFTING OUT
OF THE WEST TO LIFT FRONT NORTH ON SUN. A LOT OF UNCERTAINTY IN
FORECAST...WITH WHAT TONIGHTS CONVECTION WILL DO AND HOW FAR NORTH FRONT
WILL PUSH.  HAVE GONE WITH NCEPS SLIGHTLY SLOWER MOVEMENT...MODELS
SUGGESTS FURTHER NORTH MOVEMENT.  STRONG LOW LEVEL JET FEEDS INTO JET
TOMORROW AFTERNOON WITH 850 WINDS APPROACHING 70 KTS BY 00Z. HAVE GONE
WITH BREEZY WORDING...THOUGH MODELS SOUNDINGS INDICATE INVERSION MAY
KEEP FROM TOTALLY MIXING DOWN UNTIL VERY LATE IN THE DAY...OR EVENING.

HAVE NOT MADE SIG CHANGES TO PREVIOUS TEMP FORECAST...WITH NEAR 70 TEMPS
TO THE SOUTH OF FRONT ON SUN.

.LONG TERM...SUNDAY NGT THRU NXT SAT. FCST CONCERNS INTO MON CONT TO BE
EXPECTED CONVECTION AND CHC OF SVR SUNDAY NGT. PBLMS FOR NXT WEEK MORE
FROM WED ONWARD AS NEW GFS MORE PROGRESSIVE THAN OTHER MDLS WHICH WOULD
SPD UP PCPN CHCS.

STARTING SUNDAY NGT...SHORT-TERM MDLS PERSISTENT THAT WRMFNT TO BE NORTH
OF THE FCST AREA BY SUNDAY EVENING BUT THIS MAY BE A TAD QUICK AS ANY
ELEVATED CONVECTION WOULD SLOW THE NWD PUSH. ANTICIPATE WRMFNT TO BE
SITUATED OVR NRN WI AT 00Z MON AND THEN LIFT NORTH AS SFC LOW MOVS FROM
MN TO THE CNTRL U.P. BY MIDNIGHT. SVR WEATHER POTENTIAL EXISTS IN THE
VCNTY OF THE WRMFNT AS LOW LCLS AND STG HELICITY VALUES TO CO-EXIST.
ANOTHER SVR POTENTIAL PSBL OVR THE REST OF NE WI LTR SUN NGT AS THE
TRAILING CDFNT RUNS INTO THE WARM SECTORS UNSTABLE AIRMASS. HAVE PLACED
HIGHEST POPS IN NRN WI NR THE WRMFNT AND LOWERED THE REST OF THE FCST
AREA TO MORE SCT SHWRS/TSTMS AS MDLS DO NOT PRODUCE THAT MUCH QPF OVR
CNTRL WI. LINGERING PCPN THREAT INTO MON MORNING AS CDFNT EXITS AND
HINTS OF A SECONDARY FNT/TROF DROPS SOUTH. STG CAA SENDS 8H TEMPS DOWN
CLOSE TO ZERO BY 00Z TUE THUS EXPECT ONLY MINIMAL DIURNAL RISE IN TEMPS.
BREEZY CONDITIONS SHOULD GRADUALLY RELAX LTR MON AFTERNOON AS HI PRES
BEGINS TO BUILD INTO THE WRN GREAT LKS RGN.

HEADED INTO THE EXTENDED...AFTER A DRY TUE THE GFS CONTS ITS TREND OF
BEING MORE PROGRESSIVE THAN THE OTHER MDLS. THE FAIRLY FLAT FLOW ACROSS
THE ERN PACIFIC WOULD TEND TO FAVOR THE PROGRESSIVE GFS...THEREFORE WL
BRING A CHC OF PCPN TO NE WI LATE TUE NGT INTO WED AS A SFC LOW MOVS
ALONG A BNDRY TO OUR SOUTH. THERE IS A WEAK FNT WHICH DROPS SOUTH WED
NGT BUT FEEL THAT MSTR AND ANY DYNAMICS TO BE MEAGER SO HAVE DROPPED THE
POPS FOR THAT TIME PERIOD.

AS THE NXT WEATHER SYSTEM DROPS INTO THE ROCKIES ON THU...WEAK HI PRES
SHOULD PUSH ACROSS THE RGN AND PROVIDE ENUF DRY AIR/STABILITY TO HOLD
PCPN OFF SO HAVE REMOVED POPS AS WELL FOR THU. THE END OF THE WEEK MORE
IN DOUBT AS MDLS CONT TO STRUGGLE WITH THE SPD OF THE MEAN FLOW. THE OLD
GFS TRIES TO CUT-OFF LOW PRES ACROSS THE CNTRL U.S. WHILE ECMWF MUCH
WEAKER AND MORE PROGRESSIVE. SINCE WE APR TO BE IN A PROGRESSIVE MODE...
PREFER TO KEEP A SML POP IN FOR FRI AND THEN GO DRY ON SAT AS SFC LOW
MOVS SOUTH AND EAST OF THE RGN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 17, 12:00 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
100 PM CDT SAT APR 17 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
100 PM CDT SAT APR 17 2004

...SEVERE WEATHER POSSIBLE TONIGHT...SUNDAY...AND SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA TONIGHT.
SOME OF THE STORMS TONIGHT COULD PRODUCE LARGE HAIL...MAINLY SOUTH OF A
LINE FROM MARINETTE TO WAUSAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE DAY SUNDAY AND
THEN DIMINISH FROM SOUTHWEST TO NORTHEAST DURING THE MIDDLE TO LATE
MORNING. LARGE HAIL WILL STILL BE POSSIBLE WITH THE MORNING STORMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
SUNDAY AFTERNOON AND SUNDAY NIGHT. ANY STORMS THAT DEVELOP DURING THAT
TIME WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND
DAMAGING STRAIGHT-LINE WINDS. CONDITIONS OVER CENTRAL AND NORTH-CENTRAL
WISCONSIN MAY ALSO BE FAVORABLE FOR TORNADOES.

BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO SPECIFY
THE SEVERE WEATHER THREAT SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION WILL
LIKELY BE REQUIRED SUNDAY AFTERNOON AND EVENING.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 163 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
April 17, 10:51 PM CST
Where
Marathon County, 7 mi NW of Athens
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.100, -90.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394860.